Format

Send to

Choose Destination
Ann Pharmacother. 2003 Feb;37(2):274-8.

Association of HMG-CoA reductase inhibitors with neuropathy.

Author information

1
Department of Pharmacy Practice and Lipid, Atherosclerosis, Metabolic and LDL-Apheresis Clinic, University of Kansas Medical Center, Kansas City, KS 66160-7231, USA. jbackes@kumc.edu

Abstract

OBJECTIVE:

To review the possible association between statins and peripheral neuropathy.

DATA SOURCES:

Literature was obtained from MEDLINE (1984-September 2002) and International Pharmaceutical Abstracts (1970-June 2002). Key search terms included statin, neuropathy, and HMG-CoA reductase inhibitor.

DATA SYNTHESIS:

Epidemiologic studies and case reports suggest an increased risk of peripheral neuropathy with statin drugs. Most patients were receiving long-term therapy, although the onset was highly variable. The majority of cases were at least partially reversible with drug cessation. Specific risk factors or mechanisms have not been identified.

CONCLUSIONS:

Observational data suggest a link between chronic statin use and increased risk of peripheral neuropathy. However, the risk appears to be small relative to the significant cardioprotective benefits.

PMID:
12549960
DOI:
10.1177/106002800303700220
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center